To the Editor:—
We read with great interest the report of a cardiac arrest during dexmedetomidine use in a patient with myasthenia gravis.1In this case the interaction of pyridostigmine and epidural anesthesia was cited as possible contributors to this complication.
We would like to add our own experience with dexmedetomidine. We began to use it in 20–40-yr-old healthy patients scheduled for laparoscopic gynecological procedures under sevoflurane and fentanyl anesthesia plus cisatracurium for neuromuscular blockade. Dexmedetomidine was infused by the “sufentanil” program of an Anne® intravenous infusion pump (Abbott Laboratories, North Chicago, IL) with an initial infusion of 4 μg·kg−1·h−1for 15 min followed by 0.3 μg·kg−1·h−1. After 40 patients were anesthetized using this technique, there was one case of severe bradycardia (32 beats/min) and one case of asystole. No patient received pyridostigmine or had epidural anesthesia instituted.
This event of asystole occurred while the patient was in Trendelenburg position with the peritoneal cavity insufflated with carbon dioxide (12 cmH2O), and it lasted less than 2 min, responding to abdominal deflation, horizontal positioning, intravenous atropine 1 mg, and a brief period of thoracic compressions. End-tidal carbon dioxide and capnographic curve were normal before and after the asystole.
We wonder if the incidence of asystole with dexmedetomidine is different from that with other anesthetic drugs. A study to verify the safety and not only the efficacy of this new drug should be undertaken while more subtype-selective α-2 receptor agonists with decreased side effects are awaited for clinical practice.2
Rogerio L. R. Videira, M.D.,*Roberto Manara V. Ferreira, M.D.
* Hospital das Clinicas da Universidade de São Paulo and Univer-sidade Federal do Estado de São Paulo, São Paulo, Brazil. firstname.lastname@example.org